Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 165, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2004, 5:21 PM CDT for Phelps County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 5:21 PM CDT (22:21 UTC)
- Expired
- May 30, 2004, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Phelps County, MO
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 10:50 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 17.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 302221 SVRSGF MOC161-302300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 521 PM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHELPS COUNTY IN CENTRAL MISSOURI. * UNTIL 600 PM CDT. * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROLLA...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ST. JAMES BY 545 PM CDT. THE TOWN OF NORTHWYE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3795 9189 3783 9184 3786 9155 3808 9156 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:20 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 30, 4:20 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT SUN MAY 30 2004 SHORTENED AFD DUE TO ONGOING CONVECTION. COLD FRONT CURRENTLY LOCATED FROM ABOUT A KIRKSVILLE TO SPRINGFIELD TO MUSKOGEE OK LINE. NUMEROUS SEVERE STORMS CURRENTLY FIRING ALONG THAT BOUNDARY. EXPECT CONVECTION TO CLEAR THE AREA BY 01Z. SECONDARY BOUNDARY WITH LINE OF CU CURRENTLY ENTERING WESTERN MO. HAVE CLEARED THE TORNADO WATCH WEST OF A WARSAW TO SPRINGFIELD TO GALENA LINE. WILL ISSUE ZFP SHORTLY WITH THIS CHANGE. DID NOT HAVE MUCH TIME FOR MODEL ANALYSIS...BUT SAW NO NEED TO MAKE ANY WHOLESALE CHANGES TO GRIDS. && .AVIATION... CONVECTION HAS CLEARED THE KSGF AND KJLN TERMINALS. EXPECT VFR CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...TORNADO WATCH UNTIL 7 PM EAST OF A WARSAW TO SPRINGFIELD TO GALENA LINE. KS...NONE. GAEDE
Hazardous weather outlook, May 30, 4:58 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 458 PM CDT SUN MAY 30 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 458 PM CDT SUN MAY 30 2004 ...SEVERE STORMS WILL CONTINUE SOUTHEAST OF A BRANSON TO SALEM LINE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS UP TO 70 MPH...AND POSSIBLE TORNADOES. AREAS AFFECTED AND TIMING: SOUTH AND EAST OF A BRANSON TO SALEM LINE THROUGH 8 PM. DISCUSSION: A STRONG COLD FRONT WAS PUSHING THROUGH CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON. THIS FRONT HAS HELPED TO PRODUCE NUMEROUS SEVERE THUNDERSTORMS WITH BASEBALL SIZE HAIL... DAMAGING WINDS AND TORNADOES. THE MAIN LINE OF THUNDERSTORMS HAS PUSHED INTO SOUTH CENTRAL MISSOURI DURING THE LATE AFTERNOON AND WILL GRADUALLY SHIFT EAST AND OUT OF THE AREA DURING THE EVENING AHEAD OF THE COLD FRONT. THESE STORMS WILL LIKELY REMAIN SEVERE AS THEY PUSH ACROSS SOUTH CENTRAL MISSOURI WITH BASEBALL SIZE HAIL...STRAIGHT LINE WIND DAMAGE AND TORNADOES ALL POSSIBLE. SOME MINOR FLOODING WILL ALSO BE POSSIBLE ACROSS SOUTH CENTRAL MISSOURI AS THE STORMS TRAIN ACROSS THE SAME LOCATIONS. AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA... THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL STILL BE NEEDED ACROSS SOUTH CENTRAL MISSOURI THROUGH THE EARLY EVENING HOURS UNTIL THE STORMS HAVE PASSED TO YOUR EAST. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF LINDENBERG
In the hours before
Local storm report, May 30, 4:39 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 3 SE LEBANON 37.65N 92.63W
05/30/2004 LACLEDE MO TRAINED SPOTTER
0422 PM HAIL SIMMONS 37.23N 92.02W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
ALLocal storm report, May 30, 4:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 1 S ELK CREEK 37.17N 92.00W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
ALSpecial weather statement, May 30, 4:50 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 PM CDT SUN MAY 30 2004 KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-310000- BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-JASPER-LAWRENCE- MCDONALD-NEWTON-ST. CLAIR-VERNON- INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...MONETT... MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON. 450 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...DADE...JASPER...LAWRENCE...MCDONALD... NEWTON...ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. MOZ055>058-068>071-079>083-090>092-095>098-103>106-310000- BENTON-CAMDEN-CHRISTIAN-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL- LACLEDE-MARIES-MILLER-MORGAN-OREGON-OZARK-PHELPS-POLK-PULASKI- SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...OZARK... ROLLA...SPRINGFIELD AND WEST PLAINS. 450 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE... HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON... OZARK...PHELPS...POLK...PULASKI...SHANNON...STONE...TANEY...TEXAS... WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH... OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS. LINDENBERG
Local storm report, May 30, 5:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG WILLOW SPRINGS 37.00N 91.97W
05/30/2004 HOWELL MO LAW ENFORCEMENT
NUMEROUS TREES DOWN. STRUCTURAL DAMAGE TO BUILDINGS.
ROOFS DAMAGE TO BUILDINGS.
ALLocal storm report, May 30, 5:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG WILLOW SPRINGS 37.00N 91.97W
05/30/2004 HOWELL MO AMATEUR RADIO
TREES AND ROAD SIGNS DOWN.
ALSpecial weather statement, May 30, 5:18 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 518 PM CDT SUN MAY 30 2004 MOZ055-056-068-069-079-080-090-310000- BENTON-CAMDEN-DALLAS-GREENE-HICKORY-MORGAN-POLK- INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON... OSAGE BEACH AND SPRINGFIELD. 518 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...DALLAS...GREENE...HICKORY...MORGAN AND POLK. MOZ057-058-070-071-081>083-091-092-095>098-103>106-310000- CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK- PHELPS-PULASKI-SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD... HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS. 518 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER... OREGON...OZARK...PHELPS...PULASKI...SHANNON...STONE...TANEY... TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:37 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 38 min |
| May 30, 1:11 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Polk | 49 min |
| May 30, 1:21 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence, Newton | 39 min |
| May 30, 1:27 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 48 min |
| May 30, 1:37 PM CDT | Tornado Warning | SGF | Camden, Dallas, Hickory | 38 min |
| May 30, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 51 min |
| May 30, 1:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| May 30, 2:07 PM CDT | Tornado Warning | SGF | Camden, Miller | 23 min |
| May 30, 2:18 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 42 min |
| May 30, 2:24 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 51 min |
| May 30, 2:24 PM CDT | Tornado Warning | SGF | Dallas, Polk | 36 min |
| May 30, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 61 min |
| May 30, 2:29 PM CDT | Tornado Warning | SGF | Camden, Maries, Miller, Pulaski | 31 min |
| May 30, 2:38 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 67 min |
| May 30, 2:39 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 66 min |
| May 30, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 65 min |
| May 30, 2:44 PM CDT | Tornado Warning | SGF | Maries, Miller, Pulaski | 46 min |
| May 30, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 45 min |
| May 30, 2:50 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 55 min |
| May 30, 2:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 66 min |
| May 30, 2:56 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 64 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 39 min |
| May 30, 3:06 PM CDT | Tornado Warning | SGF | Shannon | 54 min |
| May 30, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 51 min |
| May 30, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 44 min |
| May 30, 3:16 PM CDT | Tornado Warning | SGF | Laclede | 44 min |
| May 30, 3:19 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 56 min |
| May 30, 3:28 PM CDT | Tornado Warning | SGF | Camden, Pulaski | 47 min |
| May 30, 3:30 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 45 min |
| May 30, 3:37 PM CDT | Tornado Warning | SGF | Taney | 23 min |
| May 30, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 65 min |
| May 30, 3:42 PM CDT | Tornado Warning | SGF | Ozark | 63 min |
| May 30, 3:55 PM CDT | Tornado Warning | SGF | Maries, Phelps, Pulaski | 35 min |
| May 30, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 37 min |
| May 30, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 67 min |
| May 30, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 46 min |
| May 30, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 71 min |
| May 30, 4:28 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 47 min |
| May 30, 4:28 PM CDT | Tornado Warning | SGF | Maries | 32 min |
| May 30, 4:56 PM CDT | Flash Flood Warning | SGF | Howell | 6 hr |
| May 30, 4:59 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| May 30, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 58 min |
| May 30, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 29 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.